Patient Comments: Cortisone Injection - Experience

Please describe your experience with a cortisone injection.

Comment from: Suzy w., 45-54 Female (Patient) Published: January 12

Five years ago I had a cortisone injection for a frozen shoulder with no side effects but it didn't resolve the situation. I then had another 2 in the same shoulder in one go, left the consultant's room and sat in reception and became very nauseous and dizzy almost immediately. I then felt very faint so the consultant had me rest in a hospital bed for a couple of hours. Upon returning home I still felt dizzy and this lasted about 3 days. Three years ago I had tendonitis in my elbow and required another cortisone injection. This time I was dizzy for about a week and my skin changed color around the site and atrophied. Now I have a bursitis in my hip and have been told I will need to have a cortisone injection to relieve the inflammation. At the moment I am reluctant and putting it off but I've had this problem for a couple of years and I am fed up with the pain.

Was this comment helpful?Yes
Comment from: Penny, 75 or over Female (Patient) Published: January 09

I had cortisone injections, one in my left hip for a longstanding hip pain and the other in the inside (right) ankle for posterior tibial tendonitis. My hip and entire leg were deadened for 8 hours and then the hip pain became more acute, very painful to the touch. What is worse is that I am now having similar pain in my left ankle as I already had in my right. The injection in the right ankle also made the pain more acute. Neither injection helped at all; they just made matters worse. I do not want any more cortisone injected into my body. In fact if anyone knows how I could flush it out of my system, I would be most grateful!

Was this comment helpful?Yes
Comment from: kat4552, 55-64 Female (Patient) Published: December 30

The relief after a cortisone injection was almost instantaneous and wonderful, but it only lasted 7 to 8 weeks. Everyone is different. According to some people they got relief for months. It's the best for stopping inflammation. I always got lidocaine and Marcaine injections and those did nothing for me.

Was this comment helpful?Yes
Comment from: Jade, 45-54 Female (Patient) Published: December 26

I just had 2 cortisone injections in the knee this morning, about 9 hours ago. Terrible pain started 4 hours after the injection. I walked out of my car, and I could barely walk! The lateral side of my knee felt like several screws were nailed in there, every step felt like knee crucifixion. I took 3 Advil right away, 600 mg total. It did not alleviate the pain, I stayed in the mall for 45 minutes till the painkiller kicked in, but walking out the parking lot still felt like 2 wooden stakes were hammered on both of my knees. I am glad my 18 year old son was with me, I asked him to drive home. It's been 12 hours later, and I took 2 Advil PM. I still can barely walk and the same 'screw' feeling on the lateral IT band is still there. The painkiller may have deadened the pain by 25 percent only but I still have a hard time bending my knees, or getting up out of bed. This is giving me anxiety since I never had knee injection before and this pain is so nerve-wracking. A physician's assistant administered the injection on the site, and it seemed like he may have less experience administering the needle to multiple sites around my knee bursa sacs, causing bad bruises inside the muscles. I said this because 6 days ago I had a hip injection and it was a doctor and he did such a great job. I came home with no pain, and when the pain killer wore out, I only had a thigh pain that lasted 3 hours, and I was already ready to run after 7 hours.

Was this comment helpful?Yes
Comment from: Pain, 55-64 Female (Patient) Published: December 24

I got two cortisone injections in my knee and shoulder. I woke at 2 am this morning in a cold sweat, head pounding. I thought this it, I am going to die, so I stayed awake. I have a flushed face all day today and also a sick feeling in my tummy. The pain in my knee is gone but not yet in my shoulder, I hope to feel better soon.

Was this comment helpful?Yes
Comment from: art, 55-64 Male (Patient) Published: December 17

I had a cortisone shot yesterday and as usual it feels great today. I slept well last night and got up early today at approximately 5 am and did what I have not done in a while because of pain. I studied my bible until 10 am. I must say every time I get a shot it is wonderful. I suffer from rheumatoid arthritis and had 2 knees and hip replacement. However the aggressive rheumatoid arthritis continues where it is affecting my shoulder and elbow. But thank goodness for this cortisone. I would like to know what is in it!

Was this comment helpful?Yes
Comment from: Michelle, 35-44 Female (Patient) Published: December 10

I have severe blistering on my arms after having a cortisone injection. I also have the same effect, except much worse, if I have to take a Medrol dose pack. The best way to describe the blistering on my arms was as if I sat on a beach in the Florida Keys for a week with no sunscreen. I called the pharmacist who told me immediately to stop taking the dose pack and call my doctor.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Side Effects Question: What side effects (if any) did you experience with your cortisone injection?
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.